Ohio, 2013

Flash Flood in Ohio, August 13, 2013

August 13, 2013 · NWS RLX · 1 event in 1 county or zone

South of a cold front, mid level support and upper level jet dynamics helped form and enhance showers and thunderstorms in eastern Ohio during the late evening on the 12th. These clusters trained across portions of Vinton, Athens, and Washington Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$450,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

South of a cold front, mid level support and upper level jet dynamics helped form and enhance showers and thunderstorms in eastern Ohio during the late evening on the 12th. These clusters trained across portions of Vinton, Athens, and Washington Counties. In this maximum rainfall band, amounts from about 2300E on the 12th to 0300E on the 13th were on the order of 2 to 4 inches. The maximum rainfall reported was from the cooperative observer along the Ohio River at Newport. They measured 4.74 inches of rain. The Marietta cooperative observer measured 4 inches, while a nearby automatic gauge recorded 3.5 inches of rain. In Marietta, it was the heaviest 24 hour rainfall amount since the remnants of Hurricane Ivan in September 2004.

The emergency managers and 911 centers from Vinton and Athens Counties reported no serious problems. The maximum rainfall in Athens County, fell east and south of the town of Athens. Some volunteer spotters measured over 3 inches. In Vinton County the rainfall maximum was on the order of 2 inches.

Further east, significant flash flooding occurred across southern Washington County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 13, 12:56 AM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 13, 12:56 AM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
156 AM EDT TUE AUG 13 2013

.SYNOPSIS...
MID/UPPER LEVEL DISTURBANCES LATE TODAY AND OVERNIGHT. COLD FRONT
PASSES DURING THE DAY ON TUESDAY. COOLER AND DRIER...FRESHER AIR
WEDNESDAY AND THURSDAY.

&&

.NEAR TERM /THROUGH TODAY/...
1100 PM UPDATE...
EXPANDED WATCH REMAINDER OF AREA. HPC NEW EXCESSIVE PAINTS SLIGHT
RISK ACROSS MUCH OF WV OVERNIGHT TONIGHT. WITH LOW GUIDANCE ACROSS
N WV ZONES...FELT BETTER TO LEAN ON SAFE SIDE.

830 PM UPDATE...

MDLS...AS HAS BEEN THE CASE PAST SEVERAL DAYS...NOT DOING WELL
WITH DETAILS. HAD ONE DISTURBANCE TRACK ACROSS THE S WITH HEAVY
CONVECTION AHEAD OF WHICH CAUSED SOME WATER PROBLEMS IN SE KY AND
SW VA. AREA IN SOMEWHAT OF A LULL FOR NOW...ALTHOUGH SE OH IS
BEGINNING TO LIGHT UP WITH AN IMPULSE UP THAT WAY. ALSO TRACKING A
VORT MAX ACROSS C KY WITH CONVECTION ONGOING WITH THAT. FEELING IS
THIS MOVES ACROSS S KY...PERHAPS CLIPPING SW VA BY 06Z.

SFC FRONT STILL WELL NW OF AREA...TAKING UNTIL 12Z TO CROSS THRU
SE OH. THERE IS AGREEMENT ON KEEPING THINGS ACTIVE ALONG THE FRONT
THRU OVERNIGHT HRS THOUGH. HRRR/RUC/NAM SEEM TO POINT TO ANOTHER
AREA OF CONVECTION BREAKING OUT AHEAD OF THE FRONT...TRACKING THRU
AREA AND INTO MTNS AFTER 09Z. EVEN THOUGH THIS SHOULD BE MOVING
ALONG...WITH PWATS REMAINING EITHER SIDE OF 2 INCHES AND GIVEN
EARLIER RAINS THIS EVE...ELECTED TO EXTEND WATCH TO 15Z. THINKING
IS THOUGH...THAT NE KY AND W WV COULD BE DROPPED SEVERAL HRS
EARLIER THOUGH BUT DID NOT WANT TO GET FANCY WITH END TIMES AT
THIS JUNCTURE. DECIDED TO HOLD FOR NOW ON ANY EXPANSION GIVEN
CURRENT FFG. THERE COULD BE SOME ISO WATER ISSUES ACROSS SE OH
NEXT FEW HRS THOUGH BEFORE THAT IMPULSE MOVES OUT. HOWEVER...WITH
GUIDANCE A BIT HIGHER UP THERE...THINK WIDESPREAD THREAT IS LOW
ATTM. WILL FOLLOW TRENDS THOUGH.

PREVIOUS DISCUSSION BELOW...
SEVERAL MID LEVEL DISTURBANCES MOVE THROUGH OVERNIGHT. 12Z NAM
SEEMS TO HANDLE THEM FAIRLY WELL SO FAR. THE FIRST VORT MAX
STREAKS UP THE OHIO RIVER THRU HTS ARND 00Z REACH TOWARD CKB BY
03Z. OF COURSE...SUPPORT IS HEAD OF IT. SO DESPITE OLDER
CONVECTIVE COMPLEX IN SRN KENTUCKY TODAY...NEWER SHOWERS AND
THUNDERSTORMS HAVE FORMED ON THE NORTHERN EDGE OF THAT COMPLEX AND
WILL MOVE INTO THE TRI STATE AND SOUTHERN COUNTIES FOR LATE THIS
AFTERNOON. MORE 500 MB VORT MAXES SEEM TO HANG OVER CENTRAL AND
SOUTHERN WEST VIRGINIA AT 06Z TUESDAY.

BASING OUR FORECAST ON SURFACE FRONT NOT REACHING OUR NW COUNTIES OF
SOUTHEAST OHIO AROUND 12Z...THEN CKB-CRW LINE AROUND 18Z TUESDAY.
PLENTY OF LOW CLOUDS AND SHOWERS SHOULD BE ASSOCIATED AHEAD OF THE
FRONT...WITH THE LOWER CLOUDS LINGERING OVER THE MOUNTAINOUS
COUNTIES THROUGH LATE AFTERNOON...WHILE LIFTING IN THE OHIO VALLEY.

ISSUED FLASH FLOOD WATCH FOR SOUTHERN CWA...WILL CONTINUE TO MONITOR
RADAR TRENDS IN CASE EXTENSION/EXPANSION IS NEEDED.

NO BIG CHANGES ON TEMPERATURES AND DEW POINTS.

&&

.SHORT TERM /TONIGHT THROUGH THURSDAY/...
COLD FRONT WILL BE THROUGH THE CWA TO START THE SHORT TERM...WITH
FRESHER AIR BEGINNING TO FILTER IN ON NORTHERLY FLOW.
HOWEVER...HANGING ON TO SOME SLIGHT CHANCE TO CHANCE SHOWERS TUESDAY
NIGHT IN THE MID/UPPER LEVEL COLD AIR ADVECTION AND MOISTURE BACKED
UP AGAINST THE MOUNTAINS. ALSO HAVE TAIL OF A VORT MAX SLIDING
THROUGH BETWEEN 00Z AND 06Z WED. MAY EVEN NEED TO LINGER SOME LOW
POPS LONGER...DEPENDING HOW LONG IT TAKES TO SCOUR OUT THAT BACKED
UP MOISTURE IN THE MOUNTAINOUS COUNTIES. SURFACE HIGH PRESSURE WILL
BUILD IN THE FROM THE NORTHWEST WEDNESDAY INTO THURSDAY...HOWEVER
WITH UPPER LEVEL TROUGH LINGERING ACROSS EASTERN CANADA...WE COULD
STILL HAVE SOME HIGH LEVEL CLOUDS STREAM THROUGH ON NW FLOW. LOWER
LEVEL FLOW TURNS E/SE ACROSS VA AND EASTERN WV BY THURSDAY
AFTERNOON...SO WILL START TO SEE LOW LEVEL MOISTURE BUILDING BACK
INTO THE MOUNTAINS LATE IN THE PERIOD.

HAVE DEWPOINTS DROPPING INTO THE LOWER 50S...UPPER 40S AT HIGHEST
ELEVATIONS...WEDNESDAY NIGHT. AFTERNOON HIGHS SHOULD BE IN THE 70S
ACROSS MOST OF THE FORECAST AREA...WITH 60S AT HIGHER ELEVATIONS.
EXPECT THURSDAY TO BE A DEGREE OR TWO WARMER THAN WEDNESDAY. LOWS
WILL BE 5-10 DEGREES BELOW NORMAL...WITH MID TO UPPER 50S ACROSS THE
LOWLANDS...AND SOME UPPER 40S SNEAKING INTO THE HIGHER
ELEVATIONS...ESPECIALLY ON WEDNESDAY NIGHT IN THE DRIEST AIR.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
FOLLOWED WPC THINKING WITH SOME TWEAKS. SURFACE HIGH PRESSURE
WILL PUSH EAST ACROSS OUR NORTHERN COUNTIES THURSDAY NIGHT INTO
FRIDAY. HOWEVER...MODEL CONSENSUS SUGGESTS A FEW MID-LEVEL
SHORTWAVES MAY TRACK EAST ACROSS THE AREA DURING THIS PERIOD.

AN UPPER LEVEL LOW/TROF IS THEN EXPECTED TO DEVELOP TO OUR WEST ON
FRIDAY AND MOVE EAST LATE IN THE PERIOD.

EXPECT MAINLY DIURNAL PRECIP CHANCES WILL GIVE WAY TO BETTER CHANCES
STARTING SATURDAY...EXTENDING INTO MONDAY.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
ONGOING CONVECTION ACROSS THE AREA EXPECTED TO INCREASE IN
COVERAGE THROUGH DAWN AS THE COLD FRONT MOVES INTO SOUTHEAST OHIO.
LOTS OF TEMPO GROUPS REQUIRED FOR CURRENT CONVECTION TRENDS ACROSS
THE AREA. PKB AND CKB UNDER THE GUN CURRENTLY AND WILL BOUNCE
BETWEEN LIFR AND MVFR THROUGH DAWN.

EXPECT THE OTHER SITES TO GET INTO THE ACTION SOON. SAME SITUATION
EXPECTED WITH BOUNCING OBSERVATIONS IN AND OUT OF CONVECTION.

FIGURE CEILINGS SHOULD DROP WITH THE WIDESPREAD RAIN THROUGH THE
DAY...AND CARRY PREVAILING MVFR CONDITIONS FROM THAT STAND POINT.
WESTERN TERMINALS TO SCATTER OUT OF MVFR IN THE LATER AFTERNOON
AFTER 18Z OR SO...WITH CRW FOLLOWING. MOUNTAIN TERMINALS EXPECTED
WORSEN TO IFR/LIFR CEILINGS BEYOND 00Z WEDNESDAY IN WEAK LOW LEVEL
UPSLOPE WITH FORECAST SOUNDING SHOWING SATURATION IN THE LOWEST
100MB.

LOWLAND AREAS TO CLEAR OUT...AND MAY SEE THE START OF FOG TOWARDS
06Z WITH LOWER TEMPERATURES EXPECTED.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z WEDNESDAY...

FORECAST CONFIDENCE: LOW TO MEDIUM.

ALTERNATE SCENARIOS: CONVECTION TIMING TO VARY. TIMING OF MVFR
DECK FORMATION TO VARY. IFR/LIFR DECK IN QUESTION IN THE MOUNTAINS
THIS EVENING.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                              TUE 08/13/13
UTC 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
EDT 1HRLY       02   03   04   05   06   07   08   09   10   11   12   13
CRW CONSISTENCY  H    M    M    M    M    H    H    L    M    H    H    H
HTS CONSISTENCY  L    L    L    L    L    L    L    L    L    M    M    M
BKW CONSISTENCY  M    H    H    H    H    H    H    H    M    M    H    H
EKN CONSISTENCY  L    L    M    L    M    L    L    M    M    M    M    M
PKB CONSISTENCY  M    H    H    H    H    H    H    M    H    H    H    M
CKB CONSISTENCY  H    H    H    M    M    M    M    M    M    H    H    H

AFTER 06Z WEDNESDAY...
LIFR FOG POSSIBLE WEDNESDAY NIGHT.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH UNTIL 11 AM EDT THIS MORNING FOR WVZ005>011-
     013>020-024>040-046-047.
OH...FLASH FLOOD WATCH UNTIL 11 AM EDT THIS MORNING FOR OHZ066-067-
     075-076-083>087.
KY...FLASH FLOOD WATCH UNTIL 11 AM EDT THIS MORNING FOR KYZ101>103-
     105.
VA...FLASH FLOOD WATCH UNTIL 11 AM EDT THIS MORNING FOR VAZ003-004.

&&

SYNOPSIS...KTB/MZ
NEAR TERM...KTB/30
SHORT TERM...JMV
LONG TERM...JSH
AVIATION...26
Hazardous weather outlook, Aug 12, 10:12 PM EST, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
1112 PM EDT MON AUG 12 2013

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-140315-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
1112 PM EDT MON AUG 12 2013

...FLASH FLOOD WATCH IN EFFECT UNTIL 11 AM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 12, 8:08 PM EST, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
908 PM EDT MON AUG 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FLASH FLOOD      3 SE HAYSI              37.17N  82.25W
08/12/2013                   DICKENSON          VA   911 CALL CENTER

            LICK CREEK RD ALONG LICK CREEK IMPASSABLE DUE TO HIGH
            WATER ACROSS THE ROAD.

&&

EVENT NUMBER RLX1300850

JM
Special weather statement, Aug 12, 8:21 PM EST, 5 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
921 PM EDT MON AUG 12 2013

OHZ084-130245-
VINTON OH-
921 PM EDT MON AUG 12 2013

...THUNDERSTORMS WITH VERY HEAVY RAINFALL AFFECTING WEST CENTRAL VINTON
COUNTY...

AT 916 PM EDT...THUNDERSTORMS WITH VERY HEAVY RAINFALL HAVE PRODUCED
OVER 2.5 INCHES OF RAIN.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3926 8254 3919 8250 3919 8265 3920 8266
      3920 8273 3923 8273

25
Special weather statement, Aug 12, 8:25 PM EST, 5 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
925 PM EDT MON AUG 12 2013

OHZ084-130245-
VINTON OH-
925 PM EDT MON AUG 12 2013

...THUNDERSTORMS WITH VERY HEAVY RAINFALL AFFECTING WEST CENTRAL VINTON
COUNTY...

AT 916 PM EDT...THUNDERSTORMS WITH VERY HEAVY RAINFALL HAVE PRODUCED
OVER 2.5 INCHES OF RAIN JUST SOUTHWEST OF MCARTHUR.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3926 8254 3919 8250 3919 8265 3920 8266
      3920 8273 3923 8273

25

The radar

The Charleston,WV radar (KRLX), 124 km away, was scanning. The volume nearest the first event began at 07:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Washington

When
August 13, 2:00 AM EST to 5:00 AM EST
Where
Washington County, Bartlett to Dale
Cause
Heavy Rain
Property damage
$450,000
Reported by
911 Call Center
Coordinates
39.420, -81.820

Widespread flash flooding occurred across southern Washington County during the predawn hours. Widespread street flooding occurred in Belpre and Marietta with basement flooding. One resident reported 2 feet of water in their basement.

Near the mouth of Mill Branch with the Little Hocking River, vehicles were flooded and water got into several homes. Also along the Little Hocking River, 2 cars were submerged along Oxbow Road. The water was 2 to 4 feet deep in spots. An 18 year old female from 1 of the vehicles made it safely out, but her truck was submerged in a soy bean field off the road. Minor flooding occurred in a school west of Fleming.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2013Every state in 2013This day in weather historyWarnings in Ohio, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 460037.